Poisoning: First aid
Medically reviewed on May 24, 2018
Poisoning is injury or death due to swallowing, inhaling, touching or injecting various drugs, chemicals, venoms or gases. Many substances — such as drugs and carbon monoxide — are poisonous only in higher concentrations or dosages. And others — such as cleaners — are dangerous only if ingested. Children are particularly sensitive to even small amounts of certain drugs and chemicals.
Young children may be poisoned by things not typically thought of as poisons, including:
- Personal care items such as shampoo, body lotions and perfume
- Cleaning solutions, including laundry detergent pods
- Foreign bodies such as watch or button batteries
How you treat someone who may have been poisoned depends on:
- The person's symptoms
- The person's age
- Whether you know the type and amount of the substance that caused poisoning
If you are concerned about possible poisoning, call Poison Help at 800-222-1222 in the United States or your regional poison control center. Poison control centers are excellent resources for poisoning information and, in many situations, may advise that in-home observation is all that's needed.
When to suspect poisoning
Poisoning signs and symptoms can mimic other conditions, such as seizure, alcohol intoxication, stroke and insulin reaction. Signs and symptoms of poisoning may include:
- Burns or redness around the mouth and lips
- Breath that smells like chemicals, such as gasoline or paint thinner
- Difficulty breathing
- Confusion or other altered mental status
If you suspect poisoning, be alert for clues such as empty pill bottles or packages, scattered pills, and burns, stains and odors on the person or nearby objects. With a child, consider the possibility that he or she may have applied medicated patches or swallowed a button battery.
When to call for help
Call 911 or your local emergency number immediately if the person is:
- Drowsy or unconscious
- Having difficulty breathing or has stopped breathing
- Uncontrollably restless or agitated
- Having seizures
- Known to have taken medications, or any other substance, intentionally or accidentally overdosed (in these situations the poisoning typically involves larger amounts, often along with alcohol).
Call Poison Help at 800-222-1222 in the United States or your regional poison control center in the following situations:
- The person is stable and has no symptoms
- The person is going to be transported to the local emergency department
Be ready to describe the person's symptoms, age, weight, other medications he or she is taking, and any information you have about the poison. Try to determine the amount ingested and how long since the person was exposed to it. If possible, have on hand the pill bottle, medication package or other suspect container so you can refer to its label when speaking with the poison control center.
What to do while waiting for help
Take the following actions until help arrives:
- Swallowed poison. Remove anything remaining in the person's mouth. If the suspected poison is a household cleaner or other chemical, read the container's label and follow instructions for accidental poisoning.
- Poison on the skin. Remove any contaminated clothing using gloves. Rinse the skin for 15 to 20 minutes in a shower or with a hose.
- Poison in the eye. Gently flush the eye with cool or lukewarm water for at least 15 minutes or until help arrives.
- Inhaled poison. Get the person into fresh air as soon as possible.
- If the person vomits, turn his or her head to the side to prevent choking.
- Begin CPR if the person shows no signs of life, such as moving, breathing or coughing.
- Call Poison Help at 800-222-1222 in the United States or your regional poison control for additional instructions.
- Have somebody gather pill bottles, packages or containers with labels, and any other information about the poison to send along with the ambulance team.
Syrup of ipecac. Don't give syrup of ipecac or do anything to induce vomiting. Expert groups, including the American Association of Poison Control Centers and the American Academy of Pediatrics, no longer endorse using ipecac in children or adults who have taken pills or other potentially poisonous substances. No good evidence proves its effectiveness, and it often can do more harm than good.
If you still have old bottles of syrup of ipecac in your home, throw them away.
Button batteries. The small, flat batteries used in watches and other electronics — particularly the larger, nickel-sized ones — are especially dangerous to small children. A battery stuck in the esophagus can cause severe burns in as little as 2 hours.
If you suspect that a child has swallowed one of these batteries, immediately take him or her for an emergency X-ray to determine its location. If the battery is in the esophagus, it will have to be removed. If it has passed into the stomach, it's usually safe to allow it to pass on through the intestinal tract.
- Medicated patches. If you think a child got hold of medicated patches (adhesive products for transdermal drug delivery), carefully inspect the child's skin and remove any that are attached. Also check the roof of the mouth, where they can get stuck if the child sucks on them.